Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 127, NWS Dodge City, KS

June 15, 2014Barber County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2014, 11:00 PM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2014, 11:00 PM CDT (04:00 UTC)
Expired
Jun 16, 2014, 12:00 AM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barber County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:30 PM CDTHAIL 1.251 Nw Coldwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KDDC 160400
SVRDDC
KSC007-033-097-160500-
/O.NEW.KDDC.SV.W.0127.140616T0400Z-140616T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 PM CDT SUN JUN 15 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL MIDNIGHT CDT

* AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR   
  COLDWATER...AND MOVING NORTHEAST AT 15 MPH. ANOTHER SEVERE
  THUNDERSTORM WAS DEVELOPING ALONG THE OKLAHOMA BORDER SOUTHWEST
  OF BUTTERMILK

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WILMORE...BELVIDERE AND SUN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3750 9945 3745 9887 3701 9918 3700 9953
TIME...MOT...LOC 0400Z 210DEG 13KT 3727 9931

HAIL...1.00IN
WIND...<50MPH

$$

UMSCHEID
2 follow-up statements
090 
WWUS53 KDDC 160427
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT SUN JUN 15 2014

KSC007-033-097-160500-
/O.CON.KDDC.SV.W.0127.000000T0000Z-140616T0500Z/
KIOWA KS-BARBER KS-COMANCHE KS-
1127 PM CDT SUN JUN 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE...
NORTHWESTERN BARBER AND SOUTHERN KIOWA COUNTIES UNTIL MIDNIGHT CDT...

AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILMORE...AND
MOVING NORTHEAST AT 15 MPH. A SECEOND MARGINALLY SEVERE THUNDERSTORM
WAS LOCATED NEAR BUTTERMILK. BOTH STORMS WERE SHOWING SIGNS OF WEAKENING.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WILMORE AND BELVIDERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3750 9945 3745 9887 3701 9918 3700 9953
TIME...MOT...LOC 0427Z 210DEG 13KT 3734 9927

HAIL...1.00IN
WIND...<50MPH

$$

UMSCHEID
693 
WWUS53 KDDC 160450
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 PM CDT SUN JUN 15 2014

KSC007-033-097-160500-
/O.EXP.KDDC.SV.W.0127.000000T0000Z-140616T0500Z/
KIOWA KS-BARBER KS-COMANCHE KS-
1150 PM CDT SUN JUN 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE...NORTHWESTERN BARBER
AND SOUTHERN KIOWA COUNTIES WILL EXPIRE AT MIDNIGHT CDT/1100 PM
MDT/...

THE TWO THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3750 9945 3745 9887 3701 9918 3700 9953
TIME...MOT...LOC 0450Z 210DEG 13KT 3741 9922

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:12 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 6:12 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT Sun Jun 15 2014

...Updated aviation section...

.SHORT TERM...(This evening through Monday)
ISSUED AT 115 PM CDT SUN JUN 15 2014

Tonight:

A pretty quiet night is expected across the forecast area. The exception
to this is across Barber county where there is a slight chance of overnight
thunderstorms. There is enough mu cape (3500 J/kg), fairly steep 700-500-hPa
lapse rates of 6.7 C/km, and 40 kt of effective shear to produce marginally
severe hail should a storm develop. The overall trend, particularly
with the tail end of the HRRR, is that activity will be E/SE of Barber
county, though.

Otherwise, elsewhere will see dry conditions with lows in the 60s/70s
and southerly winds through the overnight.

Tomorrow:

Hot! Lee troughing will strengthen tomorrow with SSW becoming breezy
to low end wind advisory. Gone with the CON MOS for wind speeds for now
as the mixed down procedure winds look too high. Something to be watched
if an advisory is needed or not. Marginal event though.

Highs will be in the upper 90s. Didn't want to go 100F just yet as the
recent rains might keep temps down a degree or two. There could be elevated
fire weather conditions just in terms of RH's and wind speeds out west,
however, with the recent green up from all the MCS rains, don't think
a headline is required. The dryline will mix east through the day and
then retreat back west tomorrow evening. The WRF-NMM core is the only
model indicating some precip, but not really keen on that for now. Will
keep pops AB 14 percent.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 243 PM CDT SUN JUN 15 2014

For Tuesday into Wednesday, a Pacific Northwest upper low and trough
will slowly move east and into the Plains by late Wednesday. This
system will give a chance for showers and thunderstorms by mainly
Wednesday afternoon into the evening. Some storms may be strong to
severe ahead of a dryline and cold front with dewpoints in the 60s
and veering mid level winds. Ahead of this upper level storm system,
high temps will be rather warm and in the mid to upper 90s on
Tuesday afternoon, and low to mid 90s on Wednesday afternoon. Winds
will be gusty from the south each day at 20 to 35 mph.

For the period of Thursday into next Weekend, the upper level storm
system will move slowly east on Thursday with a possibility of
lingering storms in parts of south central Kansas. The GFS model is
the slowest with movement of the system. More scattered storms are
possible into the Weekend but the upper flow looks very weak for any
organized widespread convection. High temperatures will be a little
cooler with highs around 90 and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1200 PM CDT SUN JUN 15 2014

VFR conditions will prevail overnight with mostly clear skies.
Winds will generally be from the southeast at 8-10 knots shifting
to the south and increasing to 15 to 20 knots by late morning.
Gusts around 25 knots will also be expected by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  99  72  96 /   0  10  10  10
GCK  65  98  69  97 /   0   0  10  10
EHA  64  97  67  97 /   0   0  10  10
LBL  66  99  69  98 /   0  10  10  10
HYS  65  97  71  96 /   0  10  10  10
P28  71  97  73  95 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, Jun 15, 2:16 PM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT SUN JUN 15 2014

KSZ030-031-043>046-061>066-074>081-084>089-161930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
216 PM CDT SUN JUN 15 2014 /116 PM MDT SUN JUN 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THROUGH A
COMBINATION OF WINDS AND RELATIVE HUMIDITIES ALONG AND WEST OF
HIGHWAY 83. HOWEVER...RECENT GREEN UP WILL LIMIT OVERALL THREAT.

THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS
MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ090-161930-
BARBER-
216 PM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE FOR OVERNIGHT THUNDERSTORMS EXISTS ACROSS BARBER
COUNTY. MARGINALLY SEVERE HAIL AND WIND GUSTS TO 50 MPH ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS
MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ANY WIND OR HAIL REPORTS WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 15, 10:52 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1052 PM CDT SUN JUN 15 2014

KSZ089-090-160430-
BARBER-COMANCHE-
1052 PM CDT SUN JUN 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND NORTHWESTERN BARBER
COUNTIES...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF
BUTTERMILK...MOVING NORTHEAST AT 15 MPH. ANOTHER THUNDERSTORM WAS
RAPIDLY DEVELOPING OVER COLDWATER...AND WERE ALREADY SHOWING SIGNS
OF INCIPIENT ROTATION.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

RESIDENTS IN COMANCHE AND NORTHWESTERN BARBER COUNTIES...INCLUDING
THE CITY OF BUTTERMILK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3738 9951 3738 9900 3699 9902 3700 9953
TIME...MOT...LOC 0352Z 218DEG 14KT 3698 9940

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:52 PM CDTSpecial Weather StatementDDCComanche38 min
Jun 16, 3:23 AM CDTWind AdvisoryDDCClark, Edwards, Ellis, Ford, Gray, Hodgeman and 7 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.